Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 391, NWS Springfield, MO

July 22, 2011Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2011, 4:13 PM CDT for Maries County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 4:13 PM CDT (21:13 UTC)
Expired
Jul 22, 2011, 5:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

County Maries County, MO

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:39 PM CDTTSTM WND DMG6 Wnw Vichy, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED A FEW TREE LIMBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KSGF 222113
SVRSGF
MOC125-222200-
/O.NEW.KSGF.SV.W.0391.110722T2113Z-110722T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 500 PM CDT.

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR VICHY...OR 11 MILES NORTH OF ROLLA...
  MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING
  WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE BELLE...VICHY AND VIENNA.

THE VICHY AIRPORT WILL BE DIRECTLY IMPACTED BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3830 9165 3822 9163 3816 9164 3814 9163
      3805 9163 3805 9166 3805 9187 3829 9203
      3830 9188
TIME...MOT...LOC 2113Z 163DEG 7KT 3812 9176
WIND...HAIL 60MPH <.50IN

$$

CRAMER
2 follow-up statements
069 
WWUS53 KSGF 222136
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT FRI JUL 22 2011

MOC125-222200-
/O.CON.KSGF.SV.W.0391.000000T0000Z-110722T2200Z/
MARIES MO-
436 PM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT 
FOR MARIES COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 6 MILES WEST OF VICHY...OR 14 MILES
NORTH OF ROLLA...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE VICHY AND VIENNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3830 9185 3829 9176 3818 9171 3810 9172
      3805 9187 3829 9203 3830 9188
TIME...MOT...LOC 2136Z 163DEG 7KT 3814 9186
WIND...HAIL 60MPH <.50IN

$$

CRAMER
334 
WWUS53 KSGF 222158
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT FRI JUL 22 2011

MOC125-222209-
/O.EXP.KSGF.SV.W.0391.000000T0000Z-110722T2200Z/
MARIES MO-
458 PM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR MARIES COUNTY WILL
EXPIRE AT 500 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3830 9185 3829 9176 3818 9171 3810 9172
      3805 9187 3829 9203 3830 9188
TIME...MOT...LOC 2159Z 163DEG 7KT 3818 9188

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:38 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 22, 2:38 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT FRI JUL 22 2011

.DISCUSSION...

PULSE THUNDERSTORMS CONTINUE TO DEVELOP EARLY THIS AFTERNOON...AS
AIRMASS OVER THE REGION DESTABILIZES.  MESOANALYSIS INDICATING
1500-2000 J/K OF CAPE IN PLACE ACROSS THE REGION...AND DESPITE A
LACK OF WIND SHEAR...WOULDN'T BE TOO SURPRISED TO SEE A FEW STRONG
WIND GUSTS FROM THE STRONGEST STORMS THIS AFTERNOON OWNING TO
SUFFICIENT LOW LEVEL THETA-E DIFFERENTIALS. WITH NO ORGANIZED
FOCUSING/FORCING MECHANISM IN PLACE OVER THE AREA...CONVECTION WILL
REMAIN LARGELY DIURNALLY DRIVEN...AND SHOULD DECREASE RATHER QUICKLY
IN COVERAGE AROUND SUNSET.

DESPITE CLEARING TRENDS THIS EVENING/TONIGHT...SLUG OF MOISTURE
MOVING NORTH INTO THE REGION PER 2.3 INCH PWAT MEASURED ON 12Z
LITTLE ROCK SOUNDING WILL HELP KEEP LOW TEMPERATURES QUITE
ELEVATED.  UNFORTUNATELY...GOING TO BE TOUGH TO GET TEMPS BELOW 80
WEST OF U.S. 65 TONIGHT...WITH UPPER 70S ELSEWHERE.  IT WOULD APPEAR
THAT SATURDAY WILL BE QUITE SIMILAR TO TODAY...WITH AFTERNOON
PULSERS ONCE AGAIN DEVELOPING. DESPITE AFTERNOON
CONVECTION...TEMPERATURES SHOULD HAVE NO PROBLEM WARMING BACK TO
OPPRESSIVE LEVELS OVER MUCH OF THE AREA...WITH NEAR TO JUST ABOVE
100 DEGREE READINGS AGAIN EXPECTED OVER WESTERN
MISSOURI/SOUTHEASTERN KANSAS.

SUNDAY CONTINUES TO LOOK INCREASINGLY INTERESTING FOR THE AREA...AS
A COLD FRONT WILL TRY TO MAKE A MOVE ON THE REGION BY LATE IN THE
DAY.  CURRENT THINKING IS THAT AFTERNOON CONVECTION WILL BE A BIT
MORE WIDESPREAD ON SUNDAY OUT AHEAD OF THE FRONT...WITH THE BOUNDARY
EVENTUALLY STALLING ACROSS CENTRAL AND EAST-CENTRAL MO BY MONDAY
MORNING.  DO HAVE SOME UNCERTAINTY WITH REGARDS TO TEMPERATURE AND
HEAT INDICES FOR SUNDAY AFTERNOON...AS MUCH WILL DEPEND ON HOW
QUICKLY CONVECTION/CLOUD COVER CAN GET GOING TO HELP MITIGATE TEMPS.
THAT BEING SAID...THINK THAT QUICK MORNING WARM-UP AND DEWPOINT
POOLING AHEAD OF THE FRONT WILL STILL RESULT IN 103-108 DEGREE HEAT
INDICES ACROSS THE CWA...EVEN IF OVERALL HIGH TEMPERATURES ARE A FEW
DEGREES LOWER.  WITH THAT IN MIND...WILL BE EXTENDING THE HEAT
WARNING AND ADVISORY THROUGH SUNDAY NIGHT.  AM PLANNING NO CHANGES
TO COUNTIES IN WARNING VS. ADVISORY...WITH THE WARNING CONTINUING
NORTH OF THE PLATEAU WHERE DEWPOINTS AND TEMPS WILL BE A BIT HIGHER
ACROSS THE LOWER TERRAIN.

AS MENTIONED ABOVE...COOL FRONT WILL STALL OUT ALONG
EASTERN/NORTHEASTERN PERIPHERY OF THE CWA ON MONDAY...WHICH WILL HELP
KEEP TEMPS A BIT LOWER FOR THE EASTERN HALF OF THE CWA.  WITH THAT
BOUNDARY IN THE AREA...SHOULD SEE A DECENT AMOUNT OF CONVECTION
ACROSS THE AREA...ALSO HELPING TO KEEP TEMPERATURES UNDER CONTROL.

FOR TUESDAY THROUGH THE REMAINDER OF THE EXTENDED...FRONTAL BOUNDARY
PROGGED TO LIFT BACK NORTH ONCE AGAIN TUESDAY INTO WEDNESDAY AS THE
MID/UPPER LEVEL RIDGE ONCE AGAIN REESTABLISHES ITSELF OVER THE AREA
FOR AT LEAST THE NEXT 5-7 DAYS.  THIS SHOULD RESULT IN A RETURN TO
HEAT AND HUMIDITY SIMILAR TO THE LAST WEEK...AND AN EVENTUAL RETURN
TO THE HEAT RELATED HEADLINES.

BOXELL

&&

.AVIATION...

FOR THE 18Z TAFS...CU FIELD BEGINNING TO DEVELOP AS TEMPERATURES
RISE INTO THE UPPER 90S. BASES WILL REMAIN FAIRLY HIGH WITH
6000-7000 FOOT BASES. WOULDNT RULE OUT AN ISOLATED PULSE
THUNDERSTORM GIVEN THE INCREASE IN PRECIPITABLE WATER VALUES OVER
THE PAST DAY AND THE WEAKENING THERMAL CAP BUT COVERAGE SHOULD BE
TOO LOW TO MENTION IN TAFS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ079>083-089>092-
     094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR MOZ055>058-
     066>071-077-078-088-093-101.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 22, 3:47 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT FRI JUL 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
347 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  EXTREME RISK FOR EXCESSIVE HEAT.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THIS
  EVENING ACROSS THE OUTLOOK AREA. STORMS THAT DEVELOP WILL BE
  CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAIN...FREQUENT
  CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 50 MPH. WHILE
  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORM
  WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE
  STRONGEST THUNDERSTORMS.

  HEAT INDEX VALUES ACROSS THE AREA WILL REACH VALUES NEAR 105
  DEGREES TODAY. A FEW AREAS NORTH OF INTERSTATE 44 COULD SEE
  VALUES APPROACHING 110 DEGREES. IN ADDITION TO THE OPPRESSIVE
  AFTERNOON HIGH TEMPERATURES AND HEAT INDICES...LOW TEMPERATURES
  TONIGHT WILL BE SLOW TO COOL...WITH OVERNIGHT LOWS DROPPING INTO
  THE UPPER 70S OVER THE MISSOURI OZARKS...AND ONLY INTO THE LOW
  80S OVER WESTERN AND WEST CENTRAL MISSOURI AND SOUTHEASTERN
  KANSAS. THESE VERY WARM OVERNIGHT LOWS WILL ENHANCE THE OVERALL
  HEAT THREAT.

  AN ELEVATED FIRE WEATHER RISK IS EXPECTED TODAY...ESPECIALLY
  OVER SOUTHEASTERN KANSAS AND WESTERN MISSOURI WHERE VEGETATION
  IS QUITE DRY...AFTERNOON HUMIDITY WILL BE LOW...AND MODERATELY
  STRONG WIND GUSTS WILL OCCUR DURING THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  EXCESSIVE HEAT WILL CONTINUE THROUGH AT LEAST SUNDAY EVENING
  ACROSS THE AREA...WITH AFTERNOON HEAT INDICES BETWEEN 100 AND
  110 DEGREES AND OVERNIGHT LOWS ONLY DROPPING INTO THE UPPER 70S.

  ALONG WITH THE HEAT RISK...THERE WILL BE A CHANCE FOR
  THUNDERSTORMS SATURDAY AFTERNOON THROUGH MONDAY.

  OPPRESSIVE HEAT AND HUMIDITY WILL RETURN TO THE REGION FROM THE
  EARLY TO MIDDLE PART OF THE WORK WEEK...THROUGH AT LEAST NEXT
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:16 PM CDTSevere Thunderstorm WarningSGFPolk21 min
Jul 22, 4:33 PM CDTSevere Thunderstorm WarningSGFMiller22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.